MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268A
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/04/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since pedicle screws and k-wires were placed in the patient's spine in a different position than desired with the brainlab device involved, despite according to the surgeon: the deviation of the 2 screws and 1 k-wire were detected during the surgery using a fluoroscopic scan before finalizing the surgery, and the left l5 k-wire and right l4 screw were replaced successfully (re-positioned successfully) with fluoroscopic guidance at the very same surgery; the right l5 screw placement was deemed clinically acceptable by the surgeon and was not replaced.The outcome of the surgery was successful as intended, with all screws placed in their correct final positions as intended.There was no harm or negative clinical effect to the patient at this point of time due to the screw placements during this surgery.The surgeon stated it was too early to determine if there is any residual radicular symptoms due to the right-sided screw placements.There were also no negative clinical effects to the patient due to the prolongation of anesthesia by one hour.There were no further medical/remedial medical or surgical actions necessary, done, or planned for this patient.Hospitalization was not prolonged either.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the deviation of the left l5 k-wire and right l4 and l5 pedicle screws placed with the aid of navigation is a movement of the navigation reference array attached to right iliac crest during surgery and after the patient scan was registered, due to insufficient rigid fixation from the user's loosening/partial removal of the pins holding the reference to the iliac crest and/or inadvertent forces applied to the array at the surgery from hammering forces applied on the instruments or pushing/pulling forces on the surrounding skin/soft tissue.The array movement software warning also appeared several times during the surgery, further indicating the occurrence of reference movement during this surgery.Movement of the reference array relative to the patient anatomy led to a deviation of the display of tracked instruments on the registered data set in the navigation software in comparison to their actual positions on the patient anatomy, which cannot be compensated by the navigation software.Apparently, the resulting deviation in the navigation display was not recognized by the user with the appropriate and necessary accuracy verification throughout the procedure, and before the placement of the k-wires and pedicle screws.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to reiterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A minimally invasive surgery (mis) on the spine for an extreme lateral interbody fusion (xlif) with planned placement of bilateral k-wires and pedicle screws at l4-l5, was performed with the aid of the display by the brainlab navigation software spine & trauma 3d 2.6.During the procedure the surgeon: positioned the patient in prone position on the or table.Attached the navigation reference array slightly lateral to the right posterior superior iliac spine (psis), by drilling two schanz screws into the bone to which the 2-pin fixator and navigation reference array were attached.Performed a 3d fluoroscopy scan using a non-brainlab 3d c-arm and verified and accepted the automatic registration of the current patient anatomy to the navigation (to the intra-operative 3d fluoroscopy scan imported into and used by the navigation).Determined via the scan that the schanz screws were placed too deep (past the bone).The surgeon partially removed (e.G.Backed out) the screws, so that they were wholly contained within the bone, and re-secured the navigation reference to the screws.Performed a second 3d fluoroscopy scan with automatic registration in the same manner as before, and verified and accepted the automatic registration to proceed.Calibrated a non-brainlab jamshidi needle, cannulated tap, and screwdriver to the navigation and verified and accepted the calibrations.Used the navigated jamshidi to create access to the pedicle at right l4, placing a k-wire through the jamshidi.Used the navigated tap to prepare the path in the pedicle at right l4, and placed the screw using the navigated screwdriver, both following the k-wire.Repeated this process using the jamshidi needle, k-wire, tap, and screwdriver to place a pedicle screw at right l5.Started the same process at left l5, but while using the navigated jamshidi with the k-wire, noticed the k-wire seemed more lateral than what was shown with the navigated jamshidi location on the display of navigation.Performed a third 3d fluoroscopy scan with automatic registration in the same manner as before, and verified and accepted the automatic registration to proceed.Confirmed via the scan that the position of the jamshidi and k-wire at left l5 was indeed 3-4mm more lateral than intended, and also that the screws at right l4 and l5 were 3-4mm medial to their intended positions, although the position of the screw at right l5 was clinically acceptable.Re-positioned the navigated jamshidi and replaced the k-wire at left l5, and used the navigated tap and screwdriver to place the pedicle screw at left l5, confirming correct placement using fluoroscopic imaging.This was repeated for the placement of the screw at left l4, also using fluoroscopic imaging to confirm correct placement of the screw.Performed an accuracy verification check using the brainlab pointer and detected a deviation of the display of the navigated pointer compared to its actual position on the spinous process - when the surgeon placed the pointer on the bone, the navigation showed it superficial to the bone surface.Continued the surgery without navigation, re-placing (re-positioning) the screw at right l4 using conventional methods without navigation, and completed the surgery as planned.According to the surgeon: the deviation of the 2 screws and 1 k-wire were detected during the surgery using a fluoroscopic scan before finalizing the surgery, and the left l5 k-wire and right l4 screw were replaced successfully (re-positioned successfully) with fluoroscopic guidance at the very same surgery; the right l5 screw placement was deemed clinically acceptable by the surgeon and was not replaced.The outcome of the surgery was successful as intended, with all screws placed in their correct final positions as intended.There was no harm or negative clinical effect to the patient at this point of time due to the screw placements during this surgery.The surgeon stated it was too early to determine if there is any residual radicular symptoms due to the right-sided screw placements.There were also no negative clinical effects to the patient due to the prolongation of anesthesia by one hour.There were no further medical/remedial medical or surgical actions necessary, done, or planned for this patient.Hospitalization was not prolonged either.

Brand Name
NAVIGATION SOFTWARE SPINE & TRAUMA 3D (VERSION 2.6)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key11401172
Report Number8043933-2021-00015
Device Sequence Number3256128
Product Code OLO
UDI-Device Identifier04056481106591
UDI-Public04056481106591
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K183605
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268A
Device Catalogue Number22268A
Device Lot NumberSW V. 2.6
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/04/2021
Initial Report FDA Received Date03/02/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;